Sniff out the bargains at DOG.com
Posted : 5/28/2010 2:52:37 PM
the lab work they ran on Sassy yesterday came back and everything looked good except her albumin levels were low. They said it can be a sign of liver problems, but the other tests show her liver is fine. They just left me a VM msg, so I didn't get to ask questions (yet) but they want to retest her in a month and for us to also bring in a urine sample. Any experience or ideas on what would cause low albumin levels?
Posted : 5/28/2010 3:08:30 PM
easy callie-eze explaination -- albumin is protein.
Honestly? The FIRST thing is to get a urinalysis done (not a strip - but a send-it-away urinalysis) to see if she's leaking protein into her urine (that can happen when the blood goes thru the kidneys to be cleansed).
It could be that she's just not absorbing it properly inTO the blood. It depends on how "low" is low -- and what kind of a blood panel they did. Was it just a CBC (which is NOT much of a blood panel really) or if it was a full chem panel (from Antech that's what they call it).
In the vast realm of things if she's not leaking albumin into the urine, then it's not a huge thing. Something to monitor, yes.
I'm grabbing at mental straws here -- Sassy's not taking cyclosporine is she?? Somebody's dog takes a low dose of cyclo but I don't think it's Sassy (I scare myself -- I have a hard enough time keeping track of what MINE take much less everyone else's dog *sigh*).
the biggie to weed out is that she's not leaking protein into the urine - if so that's early sign of renal failure -- so rule that out a.s.a.p. if you can.
Posted : 5/28/2010 3:33:18 PM
calliecrittursI'm grabbing at mental straws here -- Sassy's not taking cyclosporine is she?? Somebody's dog takes a low dose of cyclo but I don't think it's Sassy (I scare myself -- I have a hard enough time keeping track of what MINE take much less everyone else's dog *sigh*).
Gulp - yes, she is. She's been on Atopica for a few years now and that always causes me to worry about the other foot dropping kind of stuff. What concerns me now that I did some reading is the weight loss. She was 76 in Sept, 74 in Nov and now 70. The vet said she likes her at the current weight but doesn't want her to lose anymore. Yeah, me either and I'm going to increase her food but the scary thing is that I hadn't decreased it. So, since I live to worry, this is going to bother me. The derm vet is supposed to be calling too, so maybe I'll get more info. I think they ran a full panel. It was $110 just for the lab, so that's my hunch. Geesh, I wish I'd gone to the appt now. :(
Posted : 5/28/2010 3:50:53 PM
I called over to get the lab results and it was a full panel (Chem 25 w/ CBC). Her albumin level was 2.4 with 2.5-4 being normal, so it's not super low. They didn't mention it but her eosinophil level is high. It's 12 and the WNL range is 2-10. Maybe that's not significant, but I'm off to look that up now.
Anything I should look for Callie?
Posted : 5/28/2010 3:59:57 PM
Could always consider limiting the protien intake for hte time being (and sodium) until you can get a full urinalysis done. A Urine protien/creatinine ratio can tell a lot also.
I can't see the eosinophil levels affecting this. It isn't that high....if it were higher I'd be worried ...maybe.
Look up GLOMERULUS and PLN (protein-losing nephropathy)...may be related.
Myself, I wouldn't think that the albumin level is that low ....at least not enough to be overly worried about. The cyclo could be hte culprit here. Worthwhile to monitor though.
Posted : 5/29/2010 9:32:38 AM
Get the urinalysis done pronto --
See cyclo is *very* hard on the kidneys -- and that's a long, long time --
In a full urinalysis you may see microalbuminaria -- which is protein that's leaked into the urine.
Is the cholesterol high?? Is the Al/phos high?
Posted : 5/29/2010 9:47:30 AM
Is the cholesterol high?? Is the Al/phos high?
Nope, all other test levels were very normal. Derm vet left a msg saying that everything looked good, so she must've passed the ball to the regular vet for the other issue. We'll get a urinalysis done and see what that shows. I'm going to try not to be freaked out about it for now. Regarding the atopica, she's on a low dose of it and only gets it 2x a week. I know that ideally she wouldn't need to take it at all but it's really been the answer for her in terms of her raging allergies.
Posted : 5/29/2010 6:39:22 PM
Cathy; I don't have any advice; just wanted to say I hope it's nothing serious.
Posted : 12/23/2010 10:19:24 PM
Posted : 12/24/2010 12:33:14 AM
How much cyclosporine does your dog take? It is VERY hard on the kidneys.
Posted : 12/24/2010 1:52:01 AM
He has been taking it for about 6 months, initially at 100 mg/day, amplified with ketaconazole. We're down to one 100mg every other day, still amplified. They checked his urine, did a bile acid test, and an abdominal u/s. All are fine. They ran a much more complete blood panel, and everything was normal except the albumin. They did two albumin readings, 2 weeks apart. The first was 2.1, and the second was 2.3. At this lab, 2.5 and up is ok. The only change was that I cut the Cyclosporine in half (down to the 2 every other day dose) and increased his food slightly.
He is a rescue that we've had about a year. We figure he's about 10 years old. No physical symptoms at all, he seems to feel fine. No vomiting or diarrhea. He was 83 lbs when we got him and gaining fast, and correct weight is about 60 lbs. He is down there now, so I want to make sure we don't overshoot it which is why I increased his food a bit. I'm a little worried that the fast weight loss might be contributing, but it was all under the guidance of our vet who monitoring his weight regularly. He has food allergies in addition to his airborn allergies, so he eats only ZD Ultra. I'm a little concerned that it might not be nutritionally complete, but if the low albumin is caused by GI tract issues, changing his food may be a bad idea. Likewise with the Cyclosporine -- if the problem is GI irritation due to allergies, reducing or eliminating it could cause a flair up. Before the Cyclosporine, his ears and chin had chronic sores, and he chewed his feet raw.
One other complicating factor: he has at least one mast cell skin tumor, and perhaps more. They are tiny and not changing, so we are monitoring those.
The vet feels we've ruled out liver and kidney disease, so she is focusing on the GI tract now. She had me bring in a fecal and worm him with a 5 day course of Panacur regardless of fecal results. Next they are talking about doing an endoscopic biopsy and evaluation of his GI tract to see if it could be IBD or Lymphangiectasia.
I'm just really suspicious of the Cyclosporine, and this article about it and albumin levels in rats just increases my concern:
I am really interested in hearing any thoughts about this or if anyone has been told that Cyclosporine is counter-indicated in cases of high albumin.
DOG.com © 2013 Privacy · Help · Terms · About · Contact